Dr Fred Kavalier: A Question of Health

Plus: Have your say - readers write in
Click to follow
Indy Lifestyle Online

Last year I was treated for non-specific urethritis (NSU) with antibiotics. Soon after everything seemed to be better, I developed discomfort in my upper thighs and lower abdomen. This was diagnosed as chronic prostatitis. I was told that the condition would persist for some time, but it would ultimately clear up of its own accord after "some months". A year on, I am still troubled by the same symptoms. Is there anything I can do? The diagnosis was based on the symptoms I described, not on any tests. I am 30 and otherwise healthy.

Last year I was treated for non-specific urethritis (NSU) with antibiotics. Soon after everything seemed to be better, I developed discomfort in my upper thighs and lower abdomen. This was diagnosed as chronic prostatitis. I was told that the condition would persist for some time, but it would ultimately clear up of its own accord after "some months". A year on, I am still troubled by the same symptoms. Is there anything I can do? The diagnosis was based on the symptoms I described, not on any tests. I am 30 and otherwise healthy.

Chronic prostatitis is thought to be a grumbling inflammation or infection of the prostate gland. It is difficult to diagnose because there is no single reliable test for it. It is also difficult to treat, because we do not understand what causes it. We do know that some men with NSU go on to develop the type of long-standing symptoms you describe, and this suggests that they may have a low-grade infection in their prostate gland. One way to treat chronic prostatitis is to take several courses of different antibiotics over a period of months. Other doctors recommend anti-inflammatory drugs such as ibuprofen. Another treatment is thermal therapy, in which heat is applied to the prostate gland. The evidence for all of these treatments is weak. I would suggest that you see a specialist in genito-urinary medicine.

My skin has become unusually sensitive to minor scratches. If my wife scratches my back, a wide, red line appears along the length of the scratch. The skin isn't broken, but the redness can last for an hour.

This is a allergic reaction caused by the release of a chemical within the skin called histamine. The scratch causes the skin to over-react in much the same way as it might react to an insect bite. The medical name for this is dermatographism, which means skin-writing. About one in 20 people have it, and it is not associated with other skin problems, such as eczema. Usually no treatment is necessary but if it is troublesome, anti-histamines are usually very effective.

I am trying to get pregnant. How much alcohol is it safe to drink during pregnancy?

Most experts say that no amount of alcohol is safe during pregnancy. All the potential problems in babies caused by alcohol, such as foetal alcohol syndrome and alcohol-related birth defects, can be avoided if you cut out alcohol during pregnancy. New research shows alcohol can influence the development of a baby's brain at all stages of pregnancy. The alcohol a mother drinks in pregnancy crosses the placenta easily – when she has a drink, so does the baby.

I had a phone call last week from a professor of medicine who took me to task for saying that too much alcohol was the commonest cause of abnormal liver-function tests. He pointed out that being overweight can also make your liver-function tests abnormal. Obesity causes fat to be deposited in the liver. The professor says doctors often accuse patients of drinking too much, when they should accuse them of eating too much.



Have your say



The Question of Health postbag and e-mail box regularly fill up with readers' answers to the questions on this page. Some agree with my suggestions, but often they propose different answers. Keep your questions ­ and answers ­ coming.

LM comments on my suggestion that dermatographism could be treated with antihistamines:

I have suffered from chronic dermatographic urticaria myself. Several years ago I was given an "urticaria challenge" by a well-respected dermatologist at the Bristol Royal Infirmary. It was discovered I had reactions to yeast, mould and malt. A simple change of diet has meant a huge reduction in attacks, and being able to stop taking antihistamines. Taking them on a daily basis over the long term can have side-effects.

Send questions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; e-mail health@ independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments